Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 549, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2011, 6:27 PM CDT for Cotton County, Tillman County, Oklahoma; Clay County, Wichita County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2011, 6:27 PM CDT (23:27 UTC)
- Expired
- Sep 17, 2011, 7:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Cotton County, OK, Tillman County, OK, Clay County, TX, Wichita County, TX
The radar
The Altus AFB radar (KFDR), 52 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 6:55 PM CDT | TSTM WND GST 70 | Burkburnett, TX | NUMEROUS LARGE TREE LIMBS AND POWER POLES DOWN |
| Sep 17, 7:35 PM CDT | HAIL 1 | Charlie, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
166 WUUS54 KOUN 172327 SVROUN OKC033-141-TXC077-485-180030- /O.NEW.KOUN.SV.W.0549.110917T2327Z-110918T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 627 PM CDT SAT SEP 17 2011 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTHERN TEXAS... NORTHERN WICHITA COUNTY IN NORTHERN TEXAS... SOUTHERN COTTON COUNTY IN SOUTHWEST OKLAHOMA... EXTREME SOUTHEASTERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA... * UNTIL 730 PM CDT * AT 625 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF BURKBURNETT...MOVING EAST AT 20 MPH. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF HALF DOLLARS... WIND GUSTS TO 65 MPH... * LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...CASHION AND CHARLIE. LAT...LON 3416 9828 3398 9833 3404 9886 3416 9882 TIME...MOT...LOC 2325Z 284DEG 17KT 3418 9866 $$
1 follow-up statement
540 WWUS54 KOUN 172348 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 648 PM CDT SAT SEP 17 2011 OKC033-141-TXC077-485-180030- /O.CON.KOUN.SV.W.0549.000000T0000Z-110918T0030Z/ COTTON OK-TILLMAN OK-WICHITA TX-CLAY TX- 648 PM CDT SAT SEP 17 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHWESTERN CLAY...NORTHERN WICHITA...EXTREME SOUTHEASTERN TILLMAN AND SOUTHWESTERN COTTON COUNTIES... AT 646 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BURKBURNETT...MOVING EAST AT 20 MPH. DESTRUCTIVE WIND GUSTS TO 75 MPH ARE POSSIBLE WITH THIS STORM ESPECIALLY NORTH OF BURKBURNETT AND SOUTH OF DEVOL. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF HALF DOLLARS... DESTRUCTIVE WIND GUSTS TO 75 MPH... * LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...CASHION AND CHARLIE. LAT...LON 3416 9828 3398 9833 3404 9886 3416 9882 TIME...MOT...LOC 2346Z 268DEG 19KT 3414 9858 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:50 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Sep 17, 2:50 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 250 PM CDT SAT SEP 17 2011 .DISCUSSION... SCATTERED OR EVEN NUMEROUS STRONG AND SEVERE STORMS EXPECTED THROUGH THIS EVENING...MAINLY OVER NORTHWEST INTO NORTH-CENTRAL OKLAHOMA. WITH STRONGLY BACKED LOW-LEVEL FLOW NEAR/NORTH OF SLOWLY RETREATING WARM FRONT...THERE WILL BE A POTENTIAL FOR TORNADIC ACTIVITY IF STORMS CAN MAINTAIN A DISCRETE NATURE. STORMS PROGD TO GROW UPSCALE INTO MCS ACROSS NORTHERN OKLAHOMA/SOUTHERN KANSAS OVERNIGHT. SOUTHERN EXTENT OF ANY MCS COULD APPROACH I-40 CORRIDOR INCLUDING METRO AREA LATE THIS EVENING AND OVERNIGHT AS LOW-LEVEL JET INTERACTIONS INCREASE. OTHERWISE MORE IN THE WAY OF ISOLATED STORMS POSSIBLE FARTHER SOUTH TO AND SOUTH OF RED RIVER BUT THIS ACTIVITY NOT EXPECTED TO LAST LONG AFTER SUNSET. SEVERE WEATHER POSSIBILITIES CONTINUE TOMORROW ALONG AND AHEAD OF WEAK COLD FRONT THAT WILL PASS OVER OKLAHOMA AND NORTH TEXAS SUNDAY AFTERNOON AND SUNDAY NIGHT. MAIN AREA OF CONCERN WITH MODEST DEEP SHEAR AND FAIRLY SUBSTANTIAL CAPE WOULD BE AN AREA NEAR AND EAST OF THE I-44 CORRIDOR - PER SWODY2. LESS ACTIVE MONDAY AND TUESDAY AHEAD OF AN EVEN STRONGER UPPER-LEVEL TROUGH AND COLD FRONT...WHICH ARE PROGD TO MOVE THROUGH THE REGION LATE TUESDAY THROUGH THURSDAY. LATEST ECMWF TRENDING TOWARD GFS SOLUTION OF CUTTING OFF PORTION OF TROUGH LATE IN THE WEEK...ALTHOUGH IT IS FARTHER EAST. BOTH SOLUTIONS SUPPORT A CLOUDY/COOLER THAN AVERAGE STRETCH OF WEATHER BUT DRY. THIS TREND IS ALREADY IN GRIDS AND WILL NOT MAKE ANY NEW INITIALIZATIONS THIS PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 87 63 84 / 40 40 40 0 HOBART OK 68 88 60 85 / 30 20 20 0 WICHITA FALLS TX 69 90 66 87 / 30 40 40 0 GAGE OK 63 84 50 87 / 30 20 10 0 PONCA CITY OK 68 82 58 83 / 70 50 30 0 DURANT OK 68 87 68 85 / 40 50 60 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/11
Hazardous weather outlook, Sep 17, 4:45 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SAT SEP 17 2011
OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
445 PM CDT SAT SEP 17 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL AFFECT PORTIONS OF WESTERN AND NORTHERN
OKLAHOMA... AND MAY EXTEND INTO WESTERN NORTH TEXAS... THIS
AFTERNOON AND TONIGHT.
LOCATION...
THE RISK INCLUDES THE AREA WEST OF A LINE FROM STILLWATER
TO OKLAHOMA CITY TO LAWTON AND WICHITA FALLS...TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 2 AM.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL UP TO TWO INCHES IN DIAMETER.
DAMAGING WIND GUSTS OVER 60 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL 2 AM.
DISCUSSION...
LOW PRESSURE WILL GRADUALLY STRENGTHEN ALONG THE HIGH PLAINS THROUGH
THE EVENING HOURS AS AN UPPER TROUGH APPROACHES FROM THE WEST.
BREEZY SOUTH WINDS HAVE HELPED TRANSPORT VERY HUMID AIR INTO THE
SOUTHERN PLAINS. SURFACE HEATING HAS YIELDED MODERATE INSTABILITY
ACROSS THE RISK AREA.
A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED. THE PRIMARY HAZARDS WILL
BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ANY SUPERCELL STORMS
WOULD ALSO MOVE MORE SLOWLY...RESULTING IN LOCALLY HEAVY RAIN.
STORM INTENSITY WILL GRADUALLY DECREASE AS SUNSET APPROACHES BUT
STRONG TO SEVERE STORMS MAY MOVE INTO PARTS OF CENTRAL OKLAHOMA
DURING THE MID TO LATE EVENING HOURS. HAIL UP TO THE SIZE OF HALF
DOLLARS...STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN HAZARDS AFTER DARK.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY SEP 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
ALTHOUGH TODAY WILL BE HUMID...THERE WILL BE SOME INCREASED RISK OF
FIRES IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...OWING TO BREEZY
WINDS...DRY FUELS...AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
ON SUNDAY... A FEW THUNDERSTORMS MAY BE ONGOING DURING THE MORNING.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. BY AFTERNOON... THERE
WILL BE A CHANCE FOR STRONG AND POSSIBLY SEVERE STORMS AS A COLD
FRONT ENCOUNTERS WARM AND UNSTABLE AIR FROM CENTRAL OKLAHOMA TO
WESTERN NORTH TEXAS.
MUCH OF MONDAY AND TUESDAY APPEAR DRY...BUT A CHANCE OF
THUNDERSTORMS WILL RETURN BEGINNING TUESDAY NIGHT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5AM SUNDAY.In the hours before
Special weather statement, Sep 17, 4:37 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 437 PM CDT SAT SEP 17 2011 OKZ033-034-036-037-TXZ083>085-087-088-172200- GREER OK-HARMON OK-JACKSON OK-TILLMAN OK-FOARD TX-HARDEMAN TX-KNOX TX- WILBARGER TX-BAYLOR TX- 437 PM CDT SAT SEP 17 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD...GREER... HARDEMAN...HARMON...JACKSON...KNOX...TILLMAN AND WILBARGER COUNTIES. AT 434 PM CDT...RADAR INDICATED WIDELY SCATTERED THUNDERSTORMS EXTENDING FROM HOLLIS TO ELDORADO TO LOCKETT...TEXAS AND MUNDAY. THE STORMS WERE MOVING NORTHEAST AT 20 MPH. SOME OF THE STORMS WILL PRODUCE HAIL UP TO THE SIZE OF QUARTERS ALONG WITH STRONG WIND GUSTS OF 40 TO 50 MPH. STORM INTENSITY IS INCREASING AND SOME WARNINGS MAY BE REQUIRED. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF QUARTERS... WIND GUSTS TO 50 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3473 10001 3477 9920 3343 9905 3344 9967
Local storm report, Sep 17, 4:41 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL AMORITA 36.92N 98.29W
09/17/2011 E1.00 INCH ALFALFA OK LAW ENFORCEMENT
RELAYED BY CHEROKEE PD
&&
FMLocal storm report, Sep 17, 4:55 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 SE WOODWARD 36.39N 99.34W
09/17/2011 E1.00 INCH WOODWARD OK PUBLIC
&&
FMLocal storm report, Sep 17, 5:05 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 1 S RETROP 35.16N 99.37W
09/17/2011 E1.25 INCH BECKHAM OK AMATEUR RADIO
&&
FMSpecial weather statement, Sep 17, 5:44 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SAT SEP 17 2011
OKZ008-172315-
KAY OK-
544 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.
AT 544 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM 3
MILES SOUTH OF CHILOCCO TO JUST EAST OF PONCA CITY...MOVING
NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3699 9674 3679 9674 3678 9678 3674 9683
3675 9688 3668 9693 3669 9704 3697 9714
3701 9711 3700 9675Local storm report, Sep 17, 6:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 10 W MEDFORD 36.81N 97.91W
09/17/2011 GRANT OK TRAINED SPOTTER
TORNADO SPOTTED ONE MILE WEST OF REDHILL ROAD ALONG STATE
HIGHWAY 11. GRANT COUNTY SPOTTER REPORT RELAYED BY
GARFIELD COUNTY EMERGENCY MANAGER.
&&
NWS NORMANThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:41 AM CDT | Special Weather Statement | OUN | Alfalfa | 34 min |
| Sep 17, 6:09 AM CDT | Special Weather Statement | OUN | Alfalfa, Grant | 36 min |
| Sep 17, 3:04 PM CDT | Special Weather Statement | OUN | Harper | 26 min |
| Sep 17, 3:25 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 65 min |
| Sep 17, 3:47 PM CDT | Special Weather Statement | OUN | Ellis | 13 min |
| Sep 17, 3:51 PM CDT | Special Weather Statement | OUN | Harmon | 24 min |
| Sep 17, 4:09 PM CDT | Special Weather Statement | OUN | Alfalfa | 21 min |
| Sep 17, 4:18 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 57 min |
| Sep 17, 4:21 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 39 min |
| Sep 17, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 64 min |
| Sep 17, 4:37 PM CDT | Special Weather Statement | OUN | Jackson | 23 min |
| Sep 17, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 63 min |
| Sep 17, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 62 min |
| Sep 17, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 11 min |
| Sep 17, 4:57 PM CDT | Tornado Warning | OUN | Alfalfa, Grant | 48 min |
| Sep 17, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 53 min |
| Sep 17, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 66 min |
| Sep 17, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 61 min |
| Sep 17, 5:41 PM CDT | Tornado Warning | OUN | Grant | 64 min |
| Sep 17, 5:44 PM CDT | Special Weather Statement | OUN | Kay | 31 min |
| Sep 17, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa, Tillman | 59 min |
| Sep 17, 6:02 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Dewey, Grant, Major, Woods, Woodward | 58 min |
| Sep 17, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 55 min |
| Sep 17, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 41 min |
| Sep 17, 6:54 PM CDT | Special Weather Statement | OUN | Archer, Wichita | 36 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.